Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 43, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 22, 2012, 4:47 PM CDT for Cameron Parish, Louisiana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 4:47 PM CDT (21:47 UTC)
- Expired
- May 22, 2012, 5:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Cameron Parish, LA
The radar
The Lake Charles radar (KLCH), 45 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:58 PM CDT | HAIL 1 | Grand Chenier, LA | NICKEL TO QUARTER SIZE HAIL REPORTED NEAR GRAND CHENIER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1427 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
703
WUUS54 KLCH 222147
SVRLCH
LAC023-222230-
/O.NEW.KLCH.SV.W.0043.120522T2147Z-120522T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CAMERON PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES GRAND CHENIER...
* UNTIL 530 PM CDT
* AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH...OVER GRAND CHENIER...MOVING
SOUTH AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAND CHENIER BY 525 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 2972 9299 2978 9310 2989 9310 2991 9290
2965 9280
TIME...MOT...LOC 2148Z 352DEG 4KT 2981 9298
$$
242 follow-up statements
068
WUUS54 KLCH 222152 CCA
SVRLCH
LAC023-222230-
/O.COR.KLCH.SV.W.0043.120522T2147Z-120522T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CAMERON PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES GRAND CHENIER...
* UNTIL 530 PM CDT
* AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH...OVER GRAND CHENIER...MOVING
SOUTH AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAND CHENIER BY 525 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 2972 9299 2978 9310 2989 9310 2991 9290
2965 9280
TIME...MOT...LOC 2148Z 352DEG 4KT 2981 9298
$$
24124
WWUS54 KLCH 222223
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 PM CDT TUE MAY 22 2012
LAC023-222230-
/O.CON.KLCH.SV.W.0043.000000T0000Z-120522T2230Z/
CAMERON LA-
523 PM CDT TUE MAY 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL CAMERON PARISH...
AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER CENTRAL CAMERON PARISH..MOVING SOUTHWEST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.
&&
LAT...LON 2988 9298 2975 9298 2976 9307 2978 9310
2989 9310
TIME...MOT...LOC 2223Z 046DEG 3KT 2980 9305
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:52 PM CDT, 55 minutes earlier.
Area forecast discussion, May 22, 3:52 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT TUE MAY 22 2012
.DISCUSSION...
CURRENT RADAR IS SHOWING A FEW ISOLATED SHOWERS POPPING UP OVER THE
SOUTHERN HALF OF THE CWA AS THE SEA BREEZE HAS DEVELOPED AND IS
MOVING INLAND. THESE STORMS ARE ISOLATED AND ARE QUICKLY MOVING
INTO THE GULF HOWEVER AS THE SEA BREEZE CONTINUES TO MOVE INLAND EXPECT
A FEW MORE SHOWERS TO POP UP. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE.
CURRENT WV/IR SATELLITE IS SHOWING DRY AIR ALOFT AND FEW CLOUDS
TO EVEN SPEAK OF OVER THE AREA OUTSIDE OF THE ISOLATED CONVECTION.
AS WITH THE PAST COUPLE OF DAYS... WITH MARGINAL COULD COVER THERE
WAS LITTLE TO INHIBIT TEMPERATURES. MAX TEMPS ARE PEAKING ABOVE
AVERAGE WITH A DIURNAL RANGE OF NEARLY 20 DEGREES IN MOST
LOCATIONS. A WEAK HIGH PRESSURE SYSTEM IS CENTER JUST OFF THE
TEXAS COAST NEAR CORPUS AND THAT SYSTEM IS DOMINATING THE WEATHER
OVER THE AREA WITH WEAK EASTERLY WINDS AND HIGH TEMPERATURES.
BETWEEN NOW AND THE WEEKEND... A WEAK SURFACE LOW PRESSURE SYSTEM IS
EXPECTED TO FORM OVER THE SOUTHERN PLAINS WHICH WILL DRIVE THE
HIGH PRESSURE SYSTEM OUT OF THE AREA IN THE MIDDLE OF THE WEEK.
THAT LOW PRESSURE WILL BRING A RETURN OF SOUTHERLY WINDS WHICH
COULD APPROACH ADVISORY CRITERIA OVER THE WATERS. TOWARDS THE END
OF THE WEEK AND INTO THE WEEKEND...EXPECT MORE HIGH PRESSURE TO
BEGIN TO DOMINATE THE AREA. BOTH THE GFS AND THE ECMWF BUILD IN A
500 MB RIDGE INTO THE WEEKEND THAT PUSHES A WEAK 500 LOW OUT OF
THE SOUTHEAST AND INTO THE ATLANTIC. BOTH MODELS CLOSE THE HIGH
PRESSURE SYSTEM OFF IN ROUGHLY THE SAME LOCATION AND TIME FRAME
CENTERING A BROAD AREA OVER CENTRAL ALABAMA ON SATURDAY AROUND 00Z.
AFTER THE WEEKEND... BOTH THE ECMWF AND THE GFS OFFERING VARYING
SOLUTIONS... EACH IS PROJECTION A CANADIAN LOW PRESSURE SYSTEM TO
PUSH ACROSS THE CONUS AND BRING A CHANCE FOR RAIN EARLY NEXT WEEK
IN THE MONDAY AND TUESDAY TIME FRAME. GIVEN THE LACK OF AGREEMENT
BETWEEN MODELS WENT WITH A SLIGHT CHANCE OF RAIN AND WILL MODIFY CHANCES
AS CONFIDENCE IN THE MODEL SOLUTION BECOMES HIGHER.
&&
.MARINE...
WEAK SURFACE HIGH PRESSURE OVER THE NORTHWEST GULF OF MEXICO WILL
CONTINUE TO KEEP LIGHT WINDS AND LOW SEAS THROUGH TUESDAY. THE
HIGH WILL MOVE OFF TO THE EAST BY THE MIDDLE PART OF THE
WEEK...ALLOWING SOUTHERLY WINDS TO RETURN BY WEDNESDAY. THESE
SOUTHERLY WINDS WILL INCREASE TO POSSIBLY ADVISORY CRITERIA ON
WEDNESDAY NIGHT INTO THURSDAY AS LOW PRESSURE FORMS OVER THE
SOUTHERN PLAINS BEFORE GIVEN WAY TO EASTERLY WINDS INTO THE
WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 72 88 72 87 74 / 20 10 10 10 10
KBPT 71 88 73 87 75 / 20 10 10 10 10
KAEX 66 92 69 92 71 / 10 10 10 10 10
KLFT 70 90 71 89 72 / 20 10 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...AIR QUALITY ALERT UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: HARDIN...JEFFERSON...ORANGE.
GM...NONE.
&&
69Hazardous weather outlook, May 22, 4:07 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 407 AM CDT TUE MAY 22 2012 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055- 073-074-TXZ180-201-215-216-259>262-231300- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE- ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE- UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN- WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE- NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 407 AM CDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ONE OR TWO STRONGER STORMS MAY OCCUR IN THE AFTERNOON AND EVENING WITH FREQUENT LIGHTNING, GUSTY WINDS, AND SMALL HAIL POSSIBLE. AN AIR QUALITY ALERT HAS BEEN ISSUED FOR HARDIN, JEFFERSON, AND ORANGE COUNTIES THROUGH THIS AFTERNOON. OZONE WILL BE AT THE ORANGE LEVEL WHICH MAY AFFECT SENSITIVE GROUPS. ACTIVE CHILDREN AND ADULTS...THE ELDERLY AND PEOPLE WITH RESPIRATORY DISEASES SUCH AS ASTHMA...SHOULD AVOID PROLONGED OUTDOOR EXERTION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 22, 4:42 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
442 PM CDT TUE MAY 22 2012
LAZ074-222215-
EAST CAMERON LA-
442 PM CDT TUE MAY 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH UNTIL 515 PM
CDT...
AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 4 MILES NORTH OF GRAND CHENIER...
MOVING SOUTHEAST AT 10 MPH.
* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
GRAND CHENIER BY 455 PM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
LAT...LON 2971 9296 2975 9301 2985 9311 2997 9299
2977 9272 2964 9279
24The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:05 PM CDT | Special Weather Statement | LCH | Vermilion | 55 min |
| May 21, 8:14 PM CDT | Special Weather Statement | LCH | Saint Landry | 61 min |
| May 22, 11:26 AM CDT | Special Marine Warning | LCH | 49 min | |
| May 22, 4:01 PM CDT | Severe Thunderstorm Warning | LCH | St. Mary | 59 min |
| May 22, 4:42 PM CDT | Special Weather Statement | LCH | Cameron | 33 min |
| May 22, 5:08 PM CDT | Severe Thunderstorm Warning | LCH | Cameron | 40 min |
| May 22, 5:30 PM CDT | Severe Thunderstorm Warning | LCH | Cameron | 20 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.